MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012454-20
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Obstruction/Occlusion (2422); Foreign Body In Patient (2687)
Date of Event 06/14/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified lesion in the left main (lm) to the left circumflex (cx) artery.It was noted that the patient had many comorbodities and was previously turned down for pci.An unspecified stent was implanted and the 4.50x20mm nc trek balloon dilatation catheter (bdc) was advanced to the stent for post dilatation.The balloon was inflated twice to 18 atmospheres (atm).An attempt was made to deflate the balloon; however, it would not fully deflate.It was thought that the nc trek balloon was stuck on a stent strut or on calcium.The nc trek was tugged with force, but the balloon separated from the delivery system in either the lm or the cx.An attempted was made to snare out the balloon but it could not be removed.The separated balloon was blocking the blood flow and the patient¿s blood pressure was dropping; therefore, an impella heart pump was placed.A vascular surgeon was consulted; however, the patient was not a candidate for surgery due to the prior coronary artery bypass graft (cabg) and his health decompensated.The patient expired on 6/14/2023, same day as the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.H6: medical device problem code 2017 - incorrect removal and against resistancena.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported separation was confirmed.The reported deflation issue could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.A review of the complaint history of the reported lot revealed similar complaints from this lot.The investigation determined the reported deflation issue appears to be related to a potential product quality issue.The issue is being addressed per internal operating procedures to evaluate the reported deflation issues.Abbott vascular will continue to trend the performance of these devices.Although a definitive cause for the reported deflation issue could not be determined, the issue is being addressed per internal operating procedures to perform a manufacturing evaluation due to the reported deflation events from this lot.The reported difficulty removing the device from the anatomy and/or stent, the unexpected medical intervention, foreign body in patient, hypotension and obstruction/occlusion appear to be related to circumstances of the procedure.The reported separation appears to be user/operational context related.Based on the clinical review, it can be definitively stated that the nc trek was an indirect contributing factor in this patient¿s death.The force used in the attempts to remove a partially deflated balloon dilation catheter caused the balloon to fracture and separate.This action caused the balloon to become lodged in either the left main or the left circumflex artery, which occluded the blood flow to the vessel and ultimately led to the cascading events that, in combination with the patient's age and comorbidities, was a direct cause this patient¿s death.H6: investigation conclusions code 4315 removed.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported separation was confirmed.The reported deflation issue could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.It was reported by the account that the balloon was removed partially inflated.It should be noted the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) states: withdraw the deflated dilatation catheter and guide wire from the guiding catheter through the hemostatic valve.In this case, it is likely that the ifu violation contributed to the reported difficulty removing the device.Additionally, the account reported that force had to be use to remove the device.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, ifu stated: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the reported force used resulted in the separation.The investigation was unable to determine a conclusive cause for the reported deflation issue; however, the reported difficulty removing the device from the anatomy and stent, the unexpected medical intervention, foreign body in patient, hypotension and obstruction/occlusion appear to be related to operational context.The reported separation appears to be related to user error/operational context and the patient death appears to be related to the device.Based on the information provided, it can be definitively stated that the nc trek was an indirect contributing factor in this patient¿s death.However, the force used in the attempts to remove a partially deflated balloon dilation catheter caused the balloon to fracture and separate.This action caused the balloon to become lodged in either the left main or the left circumflex artery, which occluded the blood flow to the vessel and ultimately led to the cascading events that, in combination with the patient's age and comorbidities, was a direct cause this patient¿s death.The reported patient effects of obstruction/occlusion, hypotension and death/expired are listed in the coronary dilatation catheters (cdc), nc trek rx, global, ifu as known patient effects.Based on the information reviewed, there is no indication of a product quality issue with respect to manufacture, design or labeling.A cine was received and reviewed by an abbott vascular clinical specialist.This was a case to treat a heavily calcified left main (lm) and left circumflex artery (lcx) in a 90-year-old male patient.The patient had a previous medical history of multiple comorbidities, including a coronary artery bypass graft (cabg) of the right coronary (rca) and left anterior descending (lad) arteries; they had also been previously refused percutaneous coronary intervention (pci) and were not a surgical candidate.Given the dimensions of the balloon, it is unknown to what atm or how long this nc trek balloon dilatation catheter (bdc) was inflated for, nor how long the deflation time was.If a bdc is not allowed enough time to fully deflate before attempting to remove the balloon, the balloon catheter can be ¿necked¿ or kinked, which will cause the inflation/deflation lumen to become obstructed and not allow any of the contrast media to be injected or removed from the balloon.Attempting to forcefully remove an inflated or partially inflated balloon from a vessel can cause damage to the vessel, a newly placed stent, and cause the catheter to fracture and separate.Due to the information provided, it can be definitively stated that the nc trek was most likely an indirect contributing factor in this patient¿s death.This medical review will be updated as needed if additional information is received.This medical review update is required to add additional information recently received.It was reported that the nc trek was inflated twice to 18 atms.After the second inflation, an attempt to deflate the balloon was unsuccessful.The deflation time was not reported; however, it was reported that the balloon was noted to be partially deflated.The nc trek was pulled forcefully, causing the balloon to fracture and separate from the dilatation catheter.It is unknown if the balloon occluded the left main (lm) or the left circumflex artery (lcx).The operator attempted to snare the retained balloon but was unsuccessful.When the patient decompensated, an impella left ventricular assist device was inserted.The proximal portion of the dilatation catheter was returned, but the balloon was not returned.Upon inspection, it was noted that the outer member was separated and that the material at the separation was stretched and jagged, indicating extreme force.The support skive/wire/bayonet and shaft were kinked distal to the outer member to hypotube seal.Additionally, multiple bends and kinks were noted throughout the hypotube, indicating the extreme force applied to the proximal portion of the dilatation catheter.Due to the information provided, it can be definitively stated that the nc trek was an indirect contributing factor in this patient¿s death.However, the force used in the attempts to remove a partially deflated balloon dilation catheter caused the balloon to fracture and separate.This action caused the balloon to become lodged in either the left main or the left circumflex artery, which occluded the blood flow to the vessel and ultimately led to the cascading events that, in combination with the patient's age and comorbidities, was a direct cause this patient¿s death.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17362378
Report Number2024168-2023-07771
Device Sequence Number5152078
Product Code LOX
UDI-Device Identifier08717648152122
UDI-Public08717648152122
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model Number1012454-20
Device Catalogue Number1012454-20
Device Lot Number20701G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/26/2023
Supplement Date Received by Manufacturer08/29/2023
09/21/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date09/01/2023
09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexMale